Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Miami, FL

August 7, 2003Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 7, 2003, 6:01 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 6:01 PM EDT (22:01 UTC)
Expired
Aug 7, 2003, 6:45 PM EDT
In force
44 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 54 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 072201
SVRMIA
FLC011-086-072245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
600 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 645 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER PEMBROKE PINES...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLANTATION BY 605 PM EDT
  DAVIE DOWNTOWN BY 610 PM EDT
  HOLLYWOOD BY 615 PM EDT
  DAVIE DOWNTOWN BY 620 PM EDT
  INTERSECTION I-595 AND I-95 BY 625 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2613 8042 2595 8038 2587 8012 2631 8008

.END

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:55 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 7, 2:55 PM EDT, 3 hours 6 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI
255 PM EDT THU AUG 07 2003

.TONIGHT THROUGH SUNDAY...KEY FORECAST PROBLEM WILL BE DIGGING UPPER
TROUGH ANCHORED FROM THE GREAT LAKES TO THE EASTERN GULF OF MEXICO
AND HOW THIS WILL AFFECT THUNDERSTORM ACTIVITY OVER SOUTH FLORIDA.
SFC RIDGE MOVING SOUTH OF THE FORECAST AREA THIS AFTERNOON. WINDS
TRANSITIONING FROM SOUTH TO SOUTHWEST. MOST OF THE ENERGY ASSOCIATED
WITH TROUGH SHOULD REMAIN NORTH OF SOUTH FLORIDA OVER THE NEXT FEW
DAYS...BUT IT WILL BE CLOSE TO OUR NORTHERN PERIPHERY. STORMS SHOULD
GET PROGRESSIVELY STRONGER EACH AFTERNOON AS MID-LEVEL TEMPS COOL
AND WINDS INCREASE SLIGHTLY IN ADVANCE OF THE TROUGH. PWAT STILL
RATHER HIGH WITH 1.9...SO EXPECT A FEW HEAVY DOWNPOURS WITH THE
STORMS.

.MONDAY THROUGH WEDNESDAY...EXTENDED PROGS CONTINUE TO SHOW TROUGH
FILLING AND MOVING NORTHEASTWARD. THIS WILL ALLOW THE ATLANTIC RIDGE
TO LIFT NORTHWARD INTO CENTRAL FLORIDA. THIS WILL BRING OUR WINDS
BACK AROUND TO THE SOUTHEAST. THUS...EARLY MORNING SHOWERS EAST
COAST AND AFTERNOON SEABREEZE THUNDERSTORMS...FAVORING THE WEST
COAST AND INTERIOR.

.MARINE...WINDS BELOW 15 KTS AND SEAS BELOW 4 FT THROUGH THE FORECAST
PERIOD.

.FIRE WEATHER...NO PROBLEMS ARE ANTICIPATED.

.PRELIMINARY POINT TEMPS/POPS...
PBI TT 077/092 078/092 078 5526353
FLL TT 080/091 080/091 080 5526353
MIA TT 079/092 079/092 079 5526353
APF BB 077/090 077/090 077 5534443

.MIA...NONE.

HANDEL
Hazardous weather outlook, Aug 7, 5:10 AM EDT, 12 hours 51 minutes before
FLZ063-066>075-071600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
510 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR AND EAST COAST THIS AFTERNOON...
...SCATTERED THUNDERSTORMS WEST COAST...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS ALL OF SOUTH
FLORIDA TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT
WILL BE OVER THE INTERIOR PORTIONS OF THE PENINSULA DURING THE EARLY
AFTERNOON HOURS... THEN ALONG THE EAST COAST METRO AREAS BY MID TO
LATE AFTERNOON. OVER THE WESTERN COLLIER METRO AREA... STORMS SHOULD
BE FEWER IN NUMBER... AND OCCUR MAINLY IN THE LATE MORNING TO EARLY
AFTERNOON TIME FRAME. FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES AND
WIND GUSTS TO 30 MPH ARE EXPECTED WITH THE STRONGER STORMS. IN
ADDITION, VERY LOCALIZED HEAVY RAINS ARE POSSIBLE, AS THE STORMS
WILL MOVE QUITE SLOWLY. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:22 PM EDTSpecial Marine WarningMFL113 min
Aug 7, 5:32 PM EDTTornado WarningMFLPalm Beach28 min
Aug 7, 6:36 PM EDTSpecial Marine WarningMFL114 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.